Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Topeka, KS

June 15, 2003Pottawatomie County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2003, 4:44 PM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 4:44 PM CDT (21:44 UTC)
Expired
Jun 15, 2003, 5:30 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Pottawatomie County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 22 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS53 KTOP 152144
SVRTOP
KSC149-197-152230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
  EXTREME SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 530 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ST. MARYS...OR ABOUT 23 MILES NORTHWEST OF
  TOPEKA...MOVING SOUTHWEST AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  ST. MARYS
  RURAL AREAS OF NORTH CENTRAL WABAUNSEE COUNTY

AT 442 PM NICKEL SIZE HAIL WAS RTEPORTED IN ST MARYS.

THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3921 9603 3924 9608 3912 9621 3905 9611

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:36 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 15, 2:36 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
236 PM CDT SUN JUN 15 2003

PRECIPITATION CHANCES MAIN FORECAST CHALLENGE.

STAGNANT FLOW PATTERN IN PLACE OVER CENTRAL U.S. NEXT SEVERAL DAYS
WITH WEAK UPPER LOW MEANDERING OVER LOWER MISSISSIPPI VALLEY AND
UPPER RIDGE ANCHORED OVER THE SOUTHERN ROCKIES EXTENDING INTO THE
NORTHERN PLAINS/UPPER MIDWEST.

IN THIS PATTERN, MORE ORGANIZED PRECIPITATION WOULD APPEAR TO BE
TIED TO WEAK SHORTWAVE MOVING THROUGH UPPER RIDGE WEDNESDAY INTO
WEDNESDAY NIGHT.  WEEKEND CHANCES COME ABOUT AS TROUGH MOVING ACROSS
THE NORTHERN PLAINS TRAILS A WEAKENING COLD FRONT INTO THE CENTRAL
PLAINS.  NEITHER CHANCE EXTREMELY IMPRESSIVE AT THIS TIME BUT ENOUGH
TO INTRODUCE POPS.

OTHER ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE THE NEXT COUPLE DAYS
AS HIGH TEMPERATURES EXPECTED TO REACH CONVECTIVE TEMP IN MID TO
UPPER 80S.  HOWEVER...COVERAGE EXPECTED TO BE VERY ISOLATED.

WITH LITTLE CHANGE IN PATTERN...TEMPERATURES ARE EXPECTED TO CHANGE
LITTLE WITH HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE LOW TO MID
60S.

.TOP...NONE.

60
Hazardous weather outlook, Jun 15, 5:14 AM CDT, 11 hours 30 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.